Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 169, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 24, 2009, 11:43 PM CDT for Boyd County, Holt County, Rock County, Nebraska. It was in force for 47 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2009, 11:43 PM CDT (04:43 UTC)
- Expired
- Jun 25, 2009, 12:30 AM CDT
- In force
- 47 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Boyd County, NE, Holt County, NE, Rock County, NE
The radar
The North Platte radar (KLNX), 136 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 11:45 PM CDT | TSTM WND DMG | 2 E Newport, NE | TRUCK BLOWN OFF HIGHWAY 20 ALONG HOLT AND ROCK COUNTY LINES REPORTED BY ROCK COUNTY SHERIFF DISPATCHER. |
| Jun 24, 11:47 PM CDT | FUNNEL CLOUD | 1 Nw Newport, NE | ROCK COUNTY SPOTTERS REPORTED FUNNEL CLOUD JUST NORTH AND WEST OF NEWPORT ALONG HIGHWAY. |
| Jun 24, 11:52 PM CDT | TSTM WND DMG | Newport, NE | POWER LINES BLOWN DOWN ON HIGHWAY 20 NEAR NEWPORT IN RURAL AREAS WITH WIDESPREAD POWER OUTAGES REPORTED. |
| Jun 25, 12:00 AM CDT | FUNNEL CLOUD | 12 N Newport, NE | ROCK COUNTY SHERIFF REPORTED FUNNEL CLOUD 12 MILES NORTH OF NEWPORT ALONG HIGHWAY 137. |
| Jun 25, 12:00 AM CDT | TSTM WND GST 60 | 3 W Stuart, NE | TWO POWER POLES SNAPPED OFF AT THE GROUND AND LOTS OF TREE DAMAGE. |
| Jun 25, 12:00 AM CDT | TSTM WND GST 70 | 1 Nw Stuart, NE | THUNDERSTORM WIND GUSTS ESTIMATED AT 70 MPH DESTROYED A GRAIN BIN AND GRAIN DRYER. |
| Jun 25, 12:00 AM CDT | TORNADO | 2 W Newport, NE | A STORM CHASER OBSERVED A TORNADO THAT RAPIDLY DEVELOPED AND CROSSED HIGHWAY 20 WEST OF NEWPORT. THE CHASER ESTIMATED THE WIDTH OF THE TORNADO TO BE APPROXIMATELY 75 YARDS. THE TORNADO WAS FOLLOWED BY INTENSE STRAIGHT LINE WINDS ESTIMATED AT 70 MPH. |
| Jun 25, 12:05 AM CDT | TSTM WND GST 70 | 2 W Newport, NE | STRAIGHT LINE THUNDERSTORM WINDS WERE ESTIMATED AT 70 MPH ALONG HIGHWAY 20 WEST OF NEWPORT. |
| Jun 25, 12:10 AM CDT | HAIL 0.88 | Stuart, NE | DIME TO NICKEL SIZE HAIL REPORTED BY FIRE DEPARTMENT SPOTTERS. |
| Jun 25, 12:30 AM CDT | TSTM WND GST 60 | 13 Wsw Atkinson, NE | THUNDERSTORM WINDS GUSTED TO AT LEAST 60 MPH. THE WINDS BROKE TREE BRANCHES AND WERE ACCOMPANIED BY HAIL ESTIMATED TO BE BETWEEN PEA SIZE AND ONE HALF INCH IN DIAMETER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1379 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 2029 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 250443
SVRLBF
NEC015-089-149-250530-
/O.NEW.KLBF.SV.W.0169.090625T0443Z-090625T0530Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1143 PM CDT WED JUN 24 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL BOYD COUNTY IN NORTH CENTRAL NEBRASKA...
NORTHWESTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA...
NORTHEASTERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA...
* UNTIL 1230 AM CDT
* AT 1142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS LOCATED NEAR
NEWPORT...OR 11 MILES EAST OF BASSETT...AND MOVING SOUTH AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PONY LAKE BY 1215 AM CDT...
BROWN LAKE AND 8 MILES EAST OF TWIN LAKES STATE WILDLIFE MANAGEMENT
AREA BY 1230 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 4290 9909 4228 9891 4227 9953 4272 9948
4278 9937 4277 9934 4280 9926 4283 9926
TIME...MOT...LOC 0443Z 002DEG 22KT 4260 9932
$$
SPRINGER1 follow-up statement
000
WWUS53 KLBF 250501
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1201 AM CDT THU JUN 25 2009
NEC015-250511-
/O.CAN.KLBF.SV.W.0169.000000T0000Z-090625T0530Z/
BOYD NE-
1201 AM CDT THU JUN 25 2009
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BOYD COUNTY IS
CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
THURSDAY MORNING FOR NORTH CENTRAL NEBRASKA.
LAT...LON 4228 9891 4227 9953 4272 9948 4278 9938
4277 9934 4282 9919 4284 9916 4285 9908
TIME...MOT...LOC 0501Z 002DEG 22KT 4249 9933
$$
NEC089-149-250530-
/O.CON.KLBF.SV.W.0169.000000T0000Z-090625T0530Z/
ROCK NE-HOLT NE-
1201 AM CDT THU JUN 25 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHWESTERN HOLT AND NORTHEASTERN ROCK COUNTIES...
AT MIDNIGHT CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS
LOCATED 7 MILES SOUTH OF NEWPORT...OR 12 MILES SOUTHEAST OF
BASSETT...MOVING SOUTH AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
PONY LAKE BY 1215 AM CDT...
BROWN LAKE AND 8 MILES EAST OF TWIN LAKES STATE WILDLIFE MANAGEMENT
AREA BY 1230 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
&&
LAT...LON 4228 9891 4227 9953 4272 9948 4278 9938
4277 9934 4282 9919 4284 9916 4285 9908
TIME...MOT...LOC 0501Z 002DEG 22KT 4249 9933
$$
SPRINGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:19 PM CDT, 8 hours 24 minutes earlier.
Area forecast discussion, Jun 24, 3:19 PM CDT, 8 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 319 PM CDT WED JUN 24 2009 .DISCUSSION... SURFACE ANALYSYS AT 19Z SHOWED THE WARM FRONT AROSS CENTRAL SD WITH A COLD FRONT EXTENDING BACK INTO SOUTHWEST SD. VISIBLE SATELLITE IMAGERY SHOWS CU FORMING ALONG THESE BOUNDARIES. 18Z SOUNDINGS FROM KLBF AND KUNR SHOW A CONVECTIVE TEMP OF 93/94 TODAY. WITH CONTINUED SOLAR HEATING OVER NEXT FEW HOURS AND GOOD CONVERGENCE ACROSS THE NORTHWEST SECTIONS OF THE FORECAST AREA...SHOULD BE ABLE TO GET THUNDERSTORM INITIATION BY 23Z. SBCIN CONTINUES TO DIMINISH AS MUCAPE VALUES HAVE INCREASE TO AROUND 2000 J/KG. EXPECT SOME SUPERCELLS TO DEVELOP AS SURFACE VORTICITY AND EHI VALUES INCREASE. IF SUPERCELLS DEVELOP...STORM MOTION SHOULD BE TO THE SOUTHEAST WHICH WOULD TAKE IT INTO BETTER MOISTURE. THE MAIN WEATHER THREAT WITH THE STORMS IS STRONG WIND GUSTS...BUT AN ISOLATED TORNADO IS NOT RULED OUT. SOUTHEAST WINDS THURSDAY CONTINUE TO KEEP THE LOW LEVEL MOISTURE OVER THE AREA. UPPER LEVEL RIDGE AXIS SHIFTS EASTWARD ALLOWING SEVERAL SHORTWAVES TO PUSH INTO SOUTHWEST NEBRASKA THURSDAY AFTERNOON. MLCAPE VALUES INCREASE TO >3000 J/KG OVER THE CENTRAL SANDHILLS BY LATE AFTERNOON AND INCREASING IN COVERAGE THROUGH THE EARLY EVENING. WILL LIKELY SEE ANOTHER ROUND OF SVR WX AS WARM AIR ADVECTION INCREASES AND GFS/NAM ARE IN GOOD AGREEMENT BRINGING AN AREA OF LOW PRESSURE AND SCATTERED SHOWERS AND THUNDERSTORMS OVER THE AREA FRIDAY. THE GFS IS MUCH QUICKER MOVING THIS TROUGH THROUGH AND BRINGING IN DRIER NORTHWEST FLOW THAN THE NAM. AS WINDS SWITCH AROUND TO THE DRIER NORTH-NORTHWEST DOWNSLOPE FLOW...THINK SHOWER ACTIVITY WILL DIMINISH QUICKLY. UPPER LEVEL RIDGE AXIS AMPLIFIES OVER THE ROCKY MOUNTAINS WITH NORTHWEST FLOW DOMINANT ACROSS THE NORTHERN PLAINS. GFS/ECMWF DEVELOP A VERY INTENSE LOW PRESSURE OVER THE GREAT LAKES REGION EARLY IN THE WEEK WITH THE LBF FORECAST AREA BETWEEN THE NORTHERN AND SOUTHERN SYSTEMS. THEREFORE WILL KEEP THE FORECAST DRY UNTIL TUE NIGHT AS GULF MOISTURE CREEPS BACK INTO THE HIGH PLAINS. && .AVIATION... STRONG TO SEVERE CONVECTION WILL BE POSSIBLE ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING. THE BEST CHANCES LOOK TO BE EAST OF THE KVTN/KLBF TAF SITES WITH ISOLATED TO WIDELY SCATTERED CHANCES KEEPING TSRA OUT OF THE PRIMARY CONDITIONS. HOWEVER AIRCRAFT WILL NEED TO BE COGNIZANT OF ANY THUNDERSTORM IN THE VCNTY OF TAF SITES AS HAIL AND VERY GUSTY WINDS WILL BE POSSIBLE WITH THESE STORMS. HEAVY RAIN IS ALSO A THREAT WHICH WOULD MOST LIKELY LOWER VSBY CRITERIA TO MVFR/IFR IN THE STRONGEST STORMS. OUTSIDE OF CONVECTION VFR CONDITIONS LOOK TO PREVAIL. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && DDB/13
Hazardous weather outlook, Jun 24, 3:29 PM CDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 329 PM CDT WED JUN 24 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-252030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 329 PM CDT WED JUN 24 2009 /229 PM MDT WED JUN 24 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. NUMEROUS SURFACE BOUNDARIES LAYING ACROSS WESTERN AND NORTH CENTRAL NEBRASKA COULD AGAIN BE THE FOCUS FOR STRONG TO SEVERE STORMS THIS EVENING. HOWEVER THE AREA MOST LIKELY FOR SEVERE THUNDERSTORM DEVELOPMENT LOOKS TO BE NORTH OF A FRONTAL BOUNDARY EXTENDING ACROSS NORTH CENTRAL NEBRASKA TO A LOW IN SOUTHWEST SOUTH DAKOTA. THIS WOULD PUT THE GREATEST RISK FOR LARGE HAIL AND DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO ALONG AND EAST OF A VALENTINE THROUGH BROKEN BOW LINE WHERE SCATTERED THUNDERSTORMS WILL BE POSSIBLE. OUTSIDE THIS AREA THUNDERSTORM DEVELOPMENT SHOULD BE MORE ISOLATED IN NATURE. HEAVY RAINFALL WILL BE A POSSIBILITY WITH ANY STORM THAT DEVELOPS THIS EVENING AS WELL. AREAS THAT RECEIVED HEAVY RAINFALL ON TUESDAY NIGHT MAY BE MORE SUSCEPTIBLE TO FLASH FLOODING...STAY TUNED TO LOCAL STATEMENTS AND WARNINGS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. MOISTURE AND WEAK DISTURBANCES ROTATING AROUND AN UPPER LEVEL HIGH PRESSURE RIDGE LOCATED OVER THE TEXAS PANHANDLE MAY BRING THE CHANCE FOR THUNDERSTORMS AGAIN THURSDAY AFTERNOON AND THURSDAY NIGHT. A COLD FRONT IS FORECAST TO APPROACH THE OUTLOOK AREA FRIDAY..THEN SWEEP ACROSS OVERNIGHT. THIS WILL BRING AN INCREASED CHANCE FOR THUNDERSTORMS FRIDAY AFTERNOON AND FRIDAY NIGHT...SOME WHICH MAY BECOME SEVERE. LITTLE OR NO THUNDERSTORM ACTIVITY IS EXPECTED SATURDAY AND SUNDAY. THEN...AN ACTIVE WEATHER PATTERN IS EXPECTED TO RETURN MONDAY AND TUESDAY AS THE UPPER RIDGE CENTER MIGRATES WEST INTO THE DESERT SOUTHWEST...AND NORTHWEST FLOW ACROSS THE CENTRAL PLAINS WILL ENHANCE THE CHANCES FOR AFTERNOON AND NIGHTTIME THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE 13
In the hours before
Local storm report, Jun 24, 11:00 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1100 PM CDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM TSTM WND GST 6 NE BURTON 42.97N 99.51W
06/24/2009 E60 MPH KEYA PAHA NE PUBLIC
THUNDERSTORM WIND GUSTS REPORTED 6 MILES NORTHEAST OF
BURTON. POWER OUTAGE BEGAN AT 1040 PM CDT. TORRENTIAL
RAIN ALSO REPORTED ALONG WITH HAIL TO 3/4 INCH IN
DIAMETER.
&&
CARMELLocal storm report, Jun 24, 11:03 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1103 PM CDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM TSTM WND GST 3 E BURTON 42.91N 99.53W
06/24/2009 E70 MPH KEYA PAHA NE PUBLIC
REPORTED BY PUBLIC AND RELAYED BY KEYA PAHA COUNTY
DISPATCHER.
&&
CARMELLocal storm report, Jun 24, 11:04 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1104 PM CDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL 6 NE BURTON 42.97N 99.51W
06/24/2009 E0.75 INCH KEYA PAHA NE PUBLIC
HAIL FROM 1/2 TO 3/4 INCH IN DIAMETER REPORTED.
&&
CARMELLocal storm report, Jun 24, 11:25 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1125 PM CDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 PM TSTM WND GST MILLS 42.94N 99.40W
06/24/2009 E60 MPH KEYA PAHA NE PUBLIC
WIND GUSTS ESTIMATED TO 60 MPH 12 MILES SOUTH OF
MILLS...OR 12 MILES NORTH OF NEWPORT AT 1122 PM CDT.
&&
CARMELThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 10:24 PM CDT | Tornado Warning | LBF | Boyd, Keya Paha | 36 min |
| Jun 24, 10:57 PM CDT | Tornado Warning | LBF | Keya Paha, Rock | 33 min |
| Jun 24, 10:59 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 46 min |
| Jun 24, 11:30 PM CDT | Tornado Warning | LBF | Keya Paha, Rock | 30 min |
| Jun 24, 11:54 PM CDT | Tornado Warning | LBF | Holt, Rock | 36 min |
| Jun 25, 12:24 AM CDT | Severe Thunderstorm Warning | LBF | Holt, Rock | 54 min |
| Jun 25, 12:42 AM CDT | Severe Thunderstorm Warning | LBF | Holt, Rock | 63 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.